Levaquin Tequin, Muscle Aches and Pains, Chronic Sinusitis, Quality Health Insurance, Upper Respiratory Infections
Hello. I am in the US, but I though I would add to this list in hopes of helping somebody else avoid what i hope isn't to be my fate. ... more »
Hello. I am in the US, but I though I would add to this list in hopes of helping somebody else avoid what i hope isn't to be my fate.
I am a 30 year old male who has chronic sinusitis and have had either no insurance or low-quality health insurance from my younger years till September 2004. I have gotten into the habit NOT consulting a doctor when I was slightly ill and have no fever because It was all out of pocket and I could not afford it. (before you comment, have you ever been sued for medical bills?) I have been lucky to only get sick once a year or less with a sinus infection that usually turns into an ear problem. I was given samples of Tequin several years ago and had a horrific reaction to sunlight which was witnessed by several medical professionals after less than two hours in direct sunlight and more than two weeks after I had discontinued use of the antibiotic and developed a good tan. This experience caused me to avoid medical treatment for the infections (very mild in nature) for the past 4 years.
I was persuaded to see a GP by my fiance because we both had very bad upper respiratory infections (similar to the one that I had when I took Tequin before). She is a hypochondriac; I'm the exact opposite in every way. I made an appointment with her physician, explained my medical history including the Tequin, and received 5 x 750mg Levaquin and was told to take one a day. I took it immediately after leaving his office at 2:30 PM. I was not warned that there were any signs to look for, such as muscle aches and pains, and I had none at the time.
The first day after, (Wednesday, March 22 2006), I awoke around an hour early around 6:00 AM. While I wasn't alarmed, I did have some muscle and joint pain getting out of bed. I attributed this to the fact that I only had 5-6 hours of sleep. I noticed some unusual but mild stiffness and aching while getting up from my desk and that my hands were seemingly more sensitive to cold air; they became numb as I typed (I am a software engineer for the #1 ranked LIS in the U.S.) and have a fairly in-depth medical background as I had initially sighted a career in pharmacy and then nursing and worked in the field as a C.N.A. and Q.M.A. for several years. I am fluent in medical-speak for the most part. I attributed the symptoms to my illness and the decongestant that I had been taking (and have always taken since the age of 14) Benadryl Severe Sinus Headache. I took my dose of antibiotic without question at 2:30 and went home sore and stiff.
On the second day (Thursday, March 23rd 2006), I awoke at 5:30 which alarmed me as I had only slept between 4.5 and 5 hours. I was very stiff and the balls of my feet, backs of my hands and feet, great-toes, and thumbs were extremely sensitive to pressure which caused very bad pain. I have a herniated disc with sciatic nerve-induced leg and hip pain, several broken bones, severe sinus pain, and know what having a ruptured appendix feel like; so please don't call me a sissy. I had a lot of difficulty due to weakness and pain while getting out of bed. I have used one sick day in the two years that I have worked for this employer and was considering using a sick day to recoup but went into work anyway... which was a stroke of luck because I looked at the side effects. I found it difficult to lift myself onto my toes and the backs of my legs at the ankle and knee felt inflamed. I went to work and had increasing difficulty typing (shooting pain and numbness like sudden carpal-tunnel to my elbows) also, standing up and walking to use the restroom or get a beverage was a chore as others saw me staggering down the hall and asked if my foot was asleep. I took two 325mg aspirin for the pain which seemed to help a little and took my next dose of Levaquin at 2:30. The symptoms worsened and I became shaky and confused as if I were in shock at 5:00 or just before. I called my brother who is a Pharm D. and asked him for advice. He first said that I must have another infection because of the pain and then hours later called back asking me if I had tremors and told me to stop the Levaquin and call the Dr. the next day if I didn't feel better. I searched Yahoo! for "Levaquin and Joint Pain" and found hundreds of websites like this one. I can relate to nearly everyone here, this drug is trouble and I wish that I had never gone to the doctor and just stuck it out because I was already feeling better at the time and went at the insistence of somebody else.
On the Third day (Friday, March 24th 2006), I called in to work and contacted the physician's office, as I woke up at 4:30 and couldn't return to sleep and my symptoms had made it impossible to hold onto the steering wheel of the car or even motivate myself past the pain of getting up and taking a shower. I only got up once before noon to soak in a hot bath (which helped slightly with more aspirin). The physician's office called back in two hours saying that they had a prescription for another antibiotic, this time the penicillin-derivative (Augmentin), ordered for me and wanted a pharmacy to call. I assumed that there were no permanent problems that were to result from the side-affects because they didn't mention anything to alarm me and continued to rest. I noticed that I had severe difficulty even holding open a book with my thumb while laying on my back and that my arm became numb and then pain-stricken when holding the book over my face to read within just a few minutes. I do not know how many times I had switched hands before noticing this. I then contacted my brother again to ask about the "Seek immediate medical attention" portion of the warning for liver problems and joint pain, etc from the internet site "drugs.com" for Levaquin. He said that it should pass when the drug began to leave my body and that things would begin to become normal again by Saturday (now Friday afternoon). I proceeded to spend the rest of the day laying around and noticed that when pouring my coffee that I had to hold the decanter with both hands because my wrists and fingers were weak.
The weekend of March 25-26th 2006 were far worse than anything I have ever experienced up until the afternoon of Sunday, the 26th when I began taking an increased dose of aspirin at my brother's advice (four every four hours this time). I also drank an entire bottle of Riesling out of desparation, which may have helped dull the pain a little. :-)
I am currently experiencing a numb and weak feeling in my hands and feet, mostly in my thumbs, great toes, and Achilles tendon (mostly in my right heel). I cannot lift myself with my right foot and have extreme difficulty rotating my hands and grabbing things. Today is Monday, March 27, 2006 and I have no improvement to report other than the pain is less intense but still present. I have contacted my physician with no response and am going to the ER tonight. I doubt that they will do anything other than waste 5 hours of my time and bill my insurance company liberally. I hope that I have inflammation and not ruptured tendons but am prepared for the worse. Thank you all for your words of warning. I wish that I had done my research before trusting the physician with another drug in this category.